in

Roy Halladay Icon A5 Plane Crash: What Really Happened

On November 7, 2017, Baseball hall of famer Roy Halladay crashed his brand new amphibian plane; an Icon A5 into the Gulf of Mexico. Before the crash, eye witnesses reported the pilot flying low to the waters and performing stunts to what seem like show boating (basically when a pilot is recklessly showing off).

NTSB just released the final reports on their findings of the accident. It doesn’t look good.

According to the reports, “The pilot made an entry into his logbook indicating that, while en route from the Peter O. Knight Airport in Tampa, Florida, to his home, he flew under the Skyway Bridge; the bridge has a 180-ft vertical clearance over the water. Recovered GPS data showed that the pilot flew under the bridge on October 26, 2017.” That’s super low to be flying any aircraft.

The NTSB report also showed that Roy, who was an instrument rated pilot with over 700 flight hours also had several drugs in his system at the time of the accident.

The toxicology reported up to seven different drugs in Halladay’s system. Amphetamines, morphine, and antidepressants just to name a few. It’s been reported that Roy Halladay had previously struggled with substance abuse and depression in recent years. But to have that many drugs in your system while operating an aircraft is disturbing to say the least. And we all must learn from these types of tragedy.

Being able to fly an airplane as a private pilot is a privileged. A privilege we should all value and respect by practicing safe habits.

A full report from the NTSB can be found here

Written by MG Staff

5 Comments

Leave a Reply
  1. Drugs, alcohol and planes DON’T MIX. SHOW BOATING is another no no in my opinion… Any loss is felt. I hope that anyone watching / reading can learn from this.

  2. Zolpidem was identified in the pilot’s cardiac blood (0.088 µg/ml) and urine. Zolpidem is a sleep aid available by prescription as a schedule IV controlled substance that is often sold with the name Ambien. The drug information states the following: Complex behaviors such as ‘sleep-driving’ (i.e., driving while not fully awake after ingestion of a sedative-hypnotic, with amnesia for the event) have been reported with sedativehypnotics, including zolpidem. These events can occur in sedative-hypnotic-naive as well as in sedative-hypnotic-experienced persons. Although behaviors such as ”sleep-driving’ may occur with zolpidem tartrate alone at therapeutic doses, the use of alcohol and other CNS [central nervous system] depressants with zolpidem tartrate appears to increase the risk of such behaviors.

Leave a Reply

You Can Fly Home This Gorgeous RV-10 Airplane. AOPA Sweepstakes

I’m Building My First Airplane: A Sling TSi